Kansas, 2025

Damaging Wind in Kansas, September 14, 2025

September 14, 2025 · NWS TOP · 1 event in 1 county or zone

Line of storms across east-central Kansas produced a few scattered 50 to 60 mph gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Line of storms across east-central Kansas produced a few scattered 50 to 60 mph gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Sep 14, 1:52 PM CST, 2 hours 37 minutes earlier. Its key messages:

  • Chances for thunderstorms (20-45%) continue mainly through this evening, with decreasing coverage overnight. North central KS could see a severe storm or two this afternoon and evening.
  • Highest rain chances the rest of the week (50-70%) are focused on Wednesday and Wednesday night, although there is at least some chance of precipitation each day this week.
  • Warm temperatures continue through Tuesday, then trend back closer to seasonal norms the rest of the week.
Area forecast discussion, Sep 14, 1:52 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
252 PM CDT Sun Sep 14 2025

.KEY MESSAGES...

- Chances for thunderstorms (20-45%) continue mainly through this
evening, with decreasing coverage overnight. North central KS could
see a severe storm or two this afternoon and evening.

- Highest rain chances the rest of the week (50-70%) are focused on
Wednesday and Wednesday night, although there is at least some
chance of precipitation each day this week.

- Warm temperatures continue through Tuesday, then trend back
  closer to seasonal norms the rest of the week.

&&

.DISCUSSION...
Issued at 252 PM CDT Sun Sep 14 2025

Showers and thunderstorms have started to move into our western
counties in north central KS this afternoon, located within a narrow
moisture axis ahead of the surface trough and frontal boundary. The
upper trough is becoming negatively tilted and pivoting to the
northeast as it moves through the High Plains. While we still have
some work to do to overcome MLCIN, we do have MUCAPE between 1000-
2000 J/kg along with 30-40 kts of effective bulk shear in the area
of the storms, per SPC mesoanalysis. The best mid-level lapse rates
are across the western half of the state, but are still forecast to
be modest at 6-7 C/km in our area through this evening. These
parameters could be enough to support a couple of severe storms in
the area. The HRRR is the only one of the CAMs that really keeps the
current batch of storms in central KS going as it moves into eastern
KS this evening, and while this will bear monitoring, the
environment further east isn't quite as supportive as in central KS.
Additional storms are expected to develop closer to the surface
front in western KS early this evening, though these should weaken
as they approach our area as instability weakens past sunset.

Generally speaking, CAMs are not excited about maintaining precip
through the area overnight and coverage looks more isolated. As
such, have lowered PoPs some for this time period. CAMs have a
little better of a signal for showers and storms to develop in the
morning hours Monday with lingering energy aloft from the upper
wave, but still with enough variation between solutions to keep
confidence low. Anything that does develop looks to move east into
MO in the afternoon, but forecast soundings do show an uncapped
environment, so will need to continue to monitor trends.

Most upper support looks to be well north of the area Tuesday before
the next trough approaches from the Rockies. This brings the next
best widespread chance for rain across the area Wednesday through
Wednesday night. A frontal boundary hanging around the area as well
as more apparent differences in the pattern depicted by medium-range
guidance keep rain chances in the forecast each day through the end
of the week. Cooler air behind that front mid-week should bring
temperatures back towards seasonal normals with highs in the upper
70s to low 80s and lows in the upper 50s to low 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1242 PM CDT Sun Sep 14 2025

VFR conditions are forecast. A narrow axis of moisture with
showers and isolated thunder is currently in central KS and
forecast to move east through this afternoon. It's uncertain how
well it will maintain itself, and with little lightning
observed thus far, think rain has a better chance of making it
than TS, but have maintained the PROB30 mention of TS in MHK
with a transition to VCSH at TOP/FOE. Precip chances are too low
to mention during the overnight hours, but there is a better
signal for showers developing Monday morning in eastern KS.
TOP/FOE stand the best chance of seeing those, although guidance
remains mixed on their occurrence, so went with a PROB30 group
for now. Otherwise, southerly winds today should diminish by
this evening and stay light the rest of the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Picha
AVIATION...Picha
Hazardous weather outlook, Sep 14, 2:01 AM CST, 14 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
301 AM CDT Sun Sep 14 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-150815-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
301 AM CDT Sun Sep 14 2025

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

There is a marginal risk for severe thunderstorms across north
central Kansas this afternoon and evening. The strongest storms could
produce damaging wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay any reports of hail and
damaging wind.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Sep 14, 12:50 PM CST, 3 hours 39 minutes before
Special Weather Statement
National Weather Service Topeka KS
150 PM CDT Sun Sep 14 2025

KSZ008-141915-
Republic-
150 PM CDT Sun Sep 14 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN REPUBLIC COUNTY
THROUGH 215 PM CDT...

At 149 PM CDT, Doppler radar was tracking a strong thunderstorm over
Munden, moving north at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor damage to vegetation is
         possible.

Locations impacted include...
Belleville, Cuba, Munden, and Narka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9737 3993 9737 3979 9743 3983 9766
      4000 9766
TIME...MOT...LOC 1849Z 191DEG 42KT 3989 9753

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
Special weather statement, Sep 14, 3:25 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
425 PM CDT Sun Sep 14 2025

KSZ022-023-038-142200-
Wabaunsee-Pottawatomie-Riley-
425 PM CDT Sun Sep 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN RILEY...
NORTHWESTERN WABAUNSEE AND SOUTHEASTERN POTTAWATOMIE COUNTIES THROUGH
500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm near
Alma, moving northeast at 35 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Wamego, Alma, St. Marys, McFarland, Paxico, Belvue, and Louisville.

This includes Interstate 70 between mile markers 319 and 334.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3889 9628 3899 9648 3928 9637 3921 9604
TIME...MOT...LOC 2125Z 212DEG 30KT 3901 9633

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

ST
Special weather statement, Sep 14, 3:54 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
454 PM CDT Sun Sep 14 2025

KSZ054-142230-
Lyon-
454 PM CDT Sun Sep 14 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN LYON COUNTY THROUGH 530
PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Olpe, moving north at 30 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Emporia and Olpe.

This includes the following highways...
 Interstate 35 between mile markers 128 and 142.
 Kansas Turnpike between mile markers 117 and 130.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3847 9635 3843 9595 3817 9620 3817 9636
TIME...MOT...LOC 2154Z 201DEG 26KT 3819 9640

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Jones

The radar

The Topeka radar (KTWX), 74 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lyon

When
September 14, 4:29 PM CST to 4:33 PM CST
Where
Lyon County, 1.08 mi W of (Emp)emporia Muni Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.330, -96.200

ASOS station KEMP Emporia. Two measured gusts to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289149.